Alert archive / Ohio / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 164, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Jul 11, 2009, 3:57 PM EDT for Pike County, Ohio. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2009, 3:57 PM EDT (19:57 UTC)
- Expired
- Jul 11, 2009, 4:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
County Pike County, OH
The radar
The Cincinnati radar (KILN), 75 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 912 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:20 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 11, 2:20 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 220 PM EDT SAT JUL 11 2009 .SYNOPSIS... A COLD FRONT WILL CROSS THE OHIO VALLEY LATER TODAY WITH SHOWERS AND THUNDERSTORMS FOUND ALONG IT. HIGH PRESSURE WILL BUILD OVER THE SOUTHERN GREAT LAKES AND NORTHERN OHIO VALLEY ON SUNDAY. THE FRONT WILL LAY OUT OVER KENTUCKY AND THEN RETURN TO THE REGION AS THE HIGH EXITS SUNDAY NIGHT. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SEVERE THREAT GREATLY DIMINISHED WITH ACTIVITY MORE OF A HEAVY RAIN ISSUE ATTM. GREATEST POTENTIAL FOR ANY WIND THREAT WILL BE ALONG AND SE OF I 70 WHERE SB CAPES EXCEED 1500 TO NEAR 200 J/KG. FRONT IS MORE PROGRESSIVE THAN EARLIER THINKING...SO WHILE POPS WERE RAISED IN THE SOUTEHRN 2/3 OF FCST AREA OVERALL...DIMINISHED CHANCES FOR SHRA/TSRA AFTER ABOUT 21Z IN THE NORTH. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/... FRONT CROSSES QUICKLY THIS EVENING. LOOKING UPSTREAM THERE IS A VERY TIGHT DEWPOINT GRADIENT THAT WE CAN EXPECT OVER NORTHERN CWA BY LATE EVENING. THIS POST FRONTAL ATMOSPHERE WILL NOT SUPPORT ANY CONTINUED CONVECTION...AND THE STORMS SHOULD TRAVERSE THE CWA RELATIVELY QUICKLY. HIGH PRESSURE BUILDS INTO NW CWA OVERNIGHT AND THE SURFACE FRONT SHEARS OUT OVER KENTUCKY. SOME CONTINUED ACTIVITY WILL REMAIN POSSIBLE OVER MUCH OF KY SUNDAY. NAM IS LIFTING THE BOUNDARY INTO OHIO SUNDAY EVENING WHICH IS A TYPICAL SCENARIO. HOWEVER...THE GFS IS SHOWING A MORE EXPLOSIVE DEVELOPMENT REMAINING SOUTH OF CWA IN KY AS A STRONG CIRCULATION DEVELOPS AND MOVES EAST ALONG THE BOUNDARY. EITHER OF THESE SITUTIONS REMAIN PLAUSIBLE...AND I AM LEANING TOWARDS A MORE WESTWARD SOLUTION OF THE NAM...KEEPING SHOWERS OVER KENTUCKY AND ONLY TICKLING FAR SW OHIO OVERNIGHT. FEEL THAT THE BEST THREAT FOR SHOWERS IS IN SW CWA OVERNIGHT. HIGH PRESSURE BUILDS BACK INTO NORTHERN OHIO ON MONDAY. MODELS WERE SHOWING A SLOWER PROGRESSION OF THE RAIN TUESDAY NIGHT BUT I OPTED TO KEEP THE PREVIOUS FORECAST AS A NUMBER OF SOLUTIONS FROM THE GFS ENSEMBLES WERE SHOWING RAIN OVER THE OHIO VALLEY DUE TO THE PROXIMITY OF THE STALLED KY FRONT EARLIER IN THE WEEKEND. ERRED ON THE COOLER SIDE OF TEMPERATURES THROUGH THE FORECAST BUT THOUGHT THAT ANY SUNSHINE WILL ALLOW READINGS TO QUICKLY BUMP BACK INTO THE MID 80S QUITE EASILY. OVERNIGHT LOWS WILL SEE QUITE A DIFFERENCE IN THE SOUTHWEST WHERE DRIER AIR NEVER GETS IN AND KEEPS LOWS IN THE UPPER 60S. SOME 50S WILL BE POSSIBLE NORTH OF THE I-70 CORRIDOR AND ESPECIALLY IN CENTRAL OHIO AS THE DRIER AIR GETS A MUCH STRONGER FOOTHOLD FOR THE EARLY PART OF THE WEEK. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... CONTINUED TO LEAN TOWARD THE ECMWF FOR THIS FORECAST PACKAGE WHICH HAS SHOWN THE BEST RUN-TO-RUN CONSISTENCY...AND IS SUPPORTED BY THE GFS ENS MEAN. EXPECT FRONT TO BE PUSHING INTO CENTRAL AND SRN KY ON SUNDAY...WHICH SHOULD KEEP RAIN CHANCES CONFINED TO THE SOUTH OF THE CWA. HELD ON TO SLIGHT CHANCE POPS ACROSS THE FAR SOUTH JUST IN CASE THE FURTHER NORTH GFS SOLN WERE TO VERIFY. NORTHWEST FLOW PATTERN CONTINUES INTO EARLY NEXT WEEK...WHICH INTRODUCES A LOT OF UNCERTAINTY AS MODELS STRUGGLE WITH TIMING OF SHORTWAVE DISTURBANCES IN THIS PATTERN. GFS...NAM AND ECMWF ALL BRING A STRONG SFC WAVE AND AN ASSOCIATED CONVECTIVE COMPLEX THROUGH PARTS OF THE OHIO VALLEY LATE SUNDAY NIGHT AND EARLY MONDAY. WOULD LIKE TO SEE THIS FEATURE CONTINUE TO APPEAR IN LATER MODEL RUNS BEFORE I CAN JUMP ON THIS SOLUTION. FOR NOW...SIDED WITH THE FURTHER SOUTH ECMWF AND KEPT CHANCE POPS CONFINED TO THE SOUTHWEST SUNDAY NIGHT AND MONDAY MORNING. MEDIUM RANGE MODELS CONTINUE TO AGREE ON THE GENERAL PATTERN EARLY NEXT WEEK...WITH A BRIEF PERIOD OF RIDGING MOVING INTO THE OHIO VALLEY ON TUESDAY...FOLLOWED BY A WEAK FRONT WEDS AND WEDS NIGHT. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... OCCASIONAL MVFR TO EVEN APPROACHING IFR VSBYS IN TSTMS. CONVECTION LOOKS TO BE PUSHING THROUGH REGION A LITTLE MORE QUICKLY...WITH FROPA TO BE EVEN SOUTH OF KCVG/KLUK BY 03Z-04Z TIMEFRAME. SFC FNT CRNTLY EXTENDING FROM EASTERN GTLAKES SW THROUGH NRN AND STL. WITH NOT MUCH WIND EXPECTED BEHIND FRONT AND PLENTY OF SFC MSTR...INCLUDED PERIOD OF POSSIBLE IFR AT KILN/KLUK/KCVG DURING PRE-DAWN HOURS. OTHERWISE...INCLUDED ONLY MVFR AT OTHER LOCATIONS. OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...FRANKS NEAR TERM...JDR SHORT TERM...FRANKS LONG TERM...HAWBLITZEL AVIATION...JDR
Hazardous weather outlook, Jul 11, 5:01 AM EDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 501 AM EDT SAT JUL 11 2009 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-120915- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 501 AM EDT SAT JUL 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT AND MOVE ACROSS THE REGION THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY PRODUCE DAMAGING WINDS AND CONTAIN LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
In the hours before
Special weather statement, Jul 11, 10:22 AM EDT, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1022 AM EDT SAT JUL 11 2009 OHZ042-043-051-111515- MIAMI OH-DARKE OH-SHELBY OH- 1022 AM EDT SAT JUL 11 2009 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SHELBY...DARKE AND WESTERN MIAMI COUNTIES THROUGH 1115 AM EDT... AT 1019 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM ROSSBURG TO HOLLANSBURG...MOVING EAST AT 30 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH. LOCATIONS IMPACTED INCLUDE... ANSONIA...NEW MADISON...GREENVILLE...VERSAILLES...ARCANUM... BRADFORD...COVINGTON AND WEST MILTON. IN ADDITION...PALESTINE...BROCK...NORTH STAR...WAYNE LAKES... YORKSHIRE...OSGOOD...CASTINE AND DARKE COUNTY AIRPORT ARE NEAR THE PATH OF THESE STORMS. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN... WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME STRONGER...THEN A WARNING MAY BE NEEDED. AR
Local storm report, Jul 11, 1:35 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
135 PM EDT SAT JUL 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM FLASH FLOOD GETTYSBURG 40.12N 84.50W
07/11/2009 DARKE OH LAW ENFORCEMENT
MULTIPLE REPORTS OF STREET FLOODING. PERSON STRANDED IN
VEHICLE IN HIGH WATER IN GETTYSBURG.
&&
NGLocal storm report, Jul 11, 2:35 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
235 PM EDT SAT JUL 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD TROY 40.04N 84.22W
07/11/2009 MIAMI OH LAW ENFORCEMENT
NUMEROUS ROADS WITH VERY HIGH WATER. MAINLY IN TROY...BUT
ALSO NEAR COVINGTON.
&&
JDRThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 11:52 AM EDT | Areal Flood Advisory | ILN | Darke, Miami | 103 min |
| Jul 11, 12:47 PM EDT | Areal Flood Advisory | ILN | Clark, Greene, Montgomery | 3 hr |
| Jul 11, 1:23 PM EDT | Flash Flood Warning | ILN | Darke, Miami | 2 hr |
| Jul 11, 1:38 PM EDT | Areal Flood Advisory | ILN | Champaign, Clark, Miami | 3 hr |
| Jul 11, 2:30 PM EDT | Areal Flood Advisory | ILN | Fayette, Franklin, Madison, Pickaway | 3 hr |
| Jul 11, 3:48 PM EDT | Tornado Warning | ILN | Pike, Ross | 27 min |
| Jul 11, 4:03 PM EDT | Tornado Warning | ILN | Pike | 42 min |
| Jul 11, 4:22 PM EDT | Tornado Warning | ILN | Pike, Scioto | 23 min |
| Jul 11, 4:40 PM EDT | Tornado Warning | ILN | Scioto | 35 min |
| Jul 11, 5:00 PM EDT | Areal Flood Advisory | ILN | Pike, Scioto | 3 hr |
| Jul 11, 5:12 PM EDT | Severe Thunderstorm Warning | ILN | Delaware, Logan, Union | 48 min |
| Jul 11, 5:24 PM EDT | Flash Flood Warning | ILN | Scioto | 3 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.